Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 277, NWS Lincoln, IL

August 26, 2000Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 26, 2000, 8:58 AM CDT for Logan County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 26, 2000, 8:58 AM CDT (13:58 UTC)
Expired
Aug 26, 2000, 9:30 AM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, IL

The radar

The Lincoln radar (KILX), 4 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:04 AM CDTHail 0.75Chestnut, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KILX 261358
SVRSPI
ILC107-261430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
858 AM CDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF LINCOLN TO
  LATHAM...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LINCOLN
  CHESTNUT
  BEASON
  ATLANTA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4022 8960 4011 8947 3994 8939 3994 8916
          4013 8916 4029 8918

NNNN
KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:15 AM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 2:15 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT SAT AUG 26 2000

LIKE ETA MODEL BEST WHICH IS MORE CONSISTENT WITH LAST RUN AND BEST
MATCHES NGM...THOUGH NGM A BIT FAST AND WEAK...WHILE AVN ODD MODEL
OUT. LIKELY YESTERDAY...AVN 6-9 HOURS SLOWER AND WEAKEST WITH SHORT
WAVE ENERGY OVER THE WESTERN GREAT LAKES MOVING SE TOWARD THE MID
ATLANTIC STATES THIS WEEKEND. ASSOCIATED SURFACE FRONT SNAKING FROM
CENTRAL NE INTO SE MN/N WI TO SLIDE SE THROUGH CENTRAL IL LATER
TODAY AND TONIGHT WITH TROPICAL MOISTURE IN PLACE. BIG QUESTION IS
TIMING OF BOUNDARY AND SHORT WAVE ENERGY FOR TIMING OF CONVECTION
CHANCES AND IF STILL IN LIKELY CATEGORY. ALSO WILL ADDRESS SLIGHT
RISK OF SVR THUNDERSTORMS THIS AFTERNOON/EVENING ACROSS MUCH OF IL
WHICH SPC WAS ADVERTISING 24 HOURS AGO. 00Z/AUG 26 MODELS TRENDING
TO BE STRONGER WITH SYSTEM ARRIVING FROM THE NW THROUGH TONIGHT.

SURFACE ANALYSIS AT 06Z HAS 1018 MB HIGH PRESSURE OVER KY AND THE
MID ATLANTIC STATES WHILE FRONTAL BOUNDARY EXTENDS FROM CENTRAL NE
INTO SE MN/N WI. A WARM FRONT IS ORIENTED NW-SE FROM SW IA ACROSS
CENTRAL MO. WARM FRONT AND ASSOICIATED TROPICAL AIR MASS WITH
DEWPOINTS IN THE LOW-MID 70S TO LIFT NE INTO CENTRAL IL TODAY.
DEWPOINTS ALREADY IN THE LOWER 70S FROM KUIN/KSTL SW WHILE CONTRASTING
UPPER 50S/LOWER 60S FROM LINCOLN NE. AIR MASS TO BECOME AT LEAST
MODERATELY UNSTABLE THIS AFTERNOON WITH LIFTED INDICES OF MINUS
6-10C AND SBCAPES OF 2500-3500 J/KG...HIGHEST OVER SW CWA. CORE OF
SHORT WAVE ENERGY STAY NE OF CENTRAL IL...BUT DECENT LOBE COMING IN
ALONG WITH SURFACE BOUNDARY TO CONTINUE LIKELY CHANCE OF CONVECTION
BY AFTERNOON N OF I-70. THEN LIKELY CHANCES SHIFTS ACROSS SE CWA
TONIGHT AS BOUNDARY MOVES THROUGH NW CWA THIS AFTERNOON AND INTO SE
OVERNIGHT AND BEGINS DISSIPATING. HPC DAY1 THROUGH 12Z/SUN HAS 1
INCH QPF NEAR WABASH RIVER...QUARTER INCH OR LESS FROM LINCOLN NW.

PER SPC...IN ADDITIONAL TO MODERATE INSTABILITY...SLIGHT RISK OF SVR
STORMS SUPPORTED BY NW 30-40 KT MID LEVEL JET...STRONG CONVERGENCE
AND LIFT NEAR WARM FRONTAL BOUNDARY ARRIVING FROM CENTRAL MO...DEEP
LAYER SHEAR AROUND 40 KT WITH UNIDIRECTIONAL WIND PROFILES. THIS
FAVORS SPLITTING CELLS WITH HAIL AND DAMAGIND WINDS WITH ACTIVITY
ORGANIZING INTO A FAST MOVING BOW ON NOSE OF MID LEVEL SPEED MAS AS
IT MOVES INTO KY/TN THIS EVENING. TODAY LOOKS SIMILAR TO THIS PAST
WED.

NGM IS ALREADY DRY TONIGHT WHILE AVN HAS DECENT QPF FIELDS TONIGHT
AND SUNDAY. ETA IN BETWEEN WITH DRY NW CWA TONIGHT AND QPF SE THIS
EVENING...THEN DRY SUNDAY. WILL KEEP LIKELY POPS THIS EVENING SE AND
PROB30 NW EARLY TONIGHT. HPC HAS IT DRY SUNDAY INTO THE EXTENDED AND
WILL FOLLOW BY YANKING OUT PROB30 S CWA SUN. AVN IS ONLY MODEL WITH
QPF SUNDAY WHICH COVERS ALL OF CENTRAL IL. LARGE CANADIAN HIGH
PRESSURE MOVING SE INTO QUEBEC TO BRING A DRYER E FLOW WITH PARTLY
TO MOSTLY SUNNY SKIES AND DEWPOINTS SLIPPING INTO THE 60S.

FWC/FAN SIMILAR NEXT 48 HOURS WITH HIGHS AROUND 85 AND LOWS 65-70.
ONLY EXCEPTION IS SUN WHERE FWC 5-10 DEGREES WARMER THAN FAN.
SIDING WITH COOLER FAN HIGHS AS 850 TEMPS OF 18-20C YESTERDAY WARM
TO 20-24C TODAY AND THEN COOL TO 16-20C SUNDAY. COOLER H85 TEMPS
SUNDAY BUT MORE SUNSHINE TO MAKE HIGHS SIMILAR TO TODAY.

STRONG SHORT WAVE DIVING INTO THE NORTHERN ROCKIES TO TRANSPORT
UPPER LEVEL RIDGE FROM THE CENTRAL/SOUTHERN PLAINS INTO THE EASTERN
STATES. THIS TO KEEP IL DRY AND VERY WARM AND MORE HUMID AGAIN
DURING EARLY/MID WEEK AS MCS ACTIVITY STAYS N/NE IN MN/WI AND
GREAT LAKES. LOWS AROUND 70 WITH HIGHS NEAR 90...SUMMER IS STILL
HERE.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 086/068 086/069 090 07641
PIA TB 084/066 085/068 089 07631
DEC TB 086/067 086/068 089 07641
CMI TB 084/066 083/066 087 07551
MTO TB 085/067 084/066 087 07551
LWV EB 087/069 086/068 089 07462

.ILX...NONE.

HUETTL

In the hours before

Special weather statement, Aug 26, 5:45 AM CDT, 3 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-261600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
545 AM CDT SAT AUG 26 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL ILLINOIS.

A FRONTAL BOUNDARY ACROSS IOWA AND WISCONSIN WILL SLIDE SOUTHEAST
INTO CENTRAL ILLINOIS TONIGHT ALONG WITH A STRENGTHENING UPPER LEVEL
DISTURBANCE. THIS FRONT WILL COLLIDE WITH A TROPICAL AIR MASS THAT IS
QUITE UNSTABLE. THESE FEATURES ALONG WITH A FAIRLY STRONG WIND FIELD
ABOVE THE SURFACE...WILL PRODUCE THE LIKELIHOOD OF THUNDERSTORMS BY
AFTERNOON NORTHWEST OF I-70. THUNDERSTORMS WILL CONTINUE TONIGHT...
ESPECIALLY SOUTHEAST OF I-55 AS THE BOUNDARY PRESSES TOWARD SOUTHERN
ILLINOIS BY DAYBREAK.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL
BETWEEN 2 PM AND MIDNIGHT....WHEN SPOTTER ACTIVATION MAY BE NEEDED.

$$v

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:08 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.